Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A sphere theorem for reverse volume pinching on even-dimensional manifolds


Authors: Leslie Coghlan and Yoe Itokawa
Journal: Proc. Amer. Math. Soc. 111 (1991), 815-819
MSC: Primary 53C20
DOI: https://doi.org/10.1090/S0002-9939-1991-1042262-0
MathSciNet review: 1042262
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be a compact simply connected riemannian manifold of even dimension $ d$. It is well known that if the sectional curvature of $ M$ lies in the range $ \left( {0,\lambda } \right]$, then $ M$ has volume greater than or equal to that of the $ d$-dimensional euclidean sphere $ S_\lambda ^d$ of constant curvature $ \lambda $. We prove that if the volume of $ M$ is no greater than 3/2 times that of $ S_\lambda ^d$, then $ M$ is homeomorphic with the sphere.


References [Enhancements On Off] (What's this?)

  • [1] M. Berger, On the diameter of some riemannian manifolds, Technical Report, University of California, Berkeley, 1962.
  • [2] R. L. Bishop and R. J. Crittenden, Geometry of manifolds. Academic Press, New York and London, 1964. MR 0169148 (29:6401)
  • [3] J. Cheeger, Finiteness theorems for riemannian manifolds, Amer. J. Math. 92 (1970), 61-74. MR 0263092 (41:7697)
  • [4] J. Cheeger and D. G. Ebin, Comparison theorems in Riemannian geometry, North-Holland, Amsterdam, 1975. MR 0458335 (56:16538)
  • [5] J. Cheeger and D. Gromoll, On the injectivity radius of $ \frac{1}{4}$-pinched manifolds, J. Differential Geom. 15 (1980), 437-442. MR 620897 (83g:53035)
  • [6] S. Y Cheng, Eigenvalue comparison theorems and its geometric applications, Math. Z. 143 (1975), 289-297. MR 0378001 (51:14170)
  • [7] K. Grove and P. Petersen V, Bounding homotopy types by geometry, Ann. of Math. 128 (1988), 195-206. MR 951512 (90a:53044)
  • [8] K. Grove, P. Petersen V, and J.-Y. Wu, Geometric finiteness theorem via controlled topology, Inv. Math. 99 (1990), 205-213. MR 1029396 (90k:53075)
  • [9] K. Grove and K. Shiohama, A generalized sphere theorem, Ann. of Math. 106 (1977), 201-211. MR 0500705 (58:18268)
  • [10] P. Günther, Einige Sätze über das Volumenelement eines Riemannschen Raumes, Publ. Math. Debrecen 7 (1960), 78-93. MR 0141058 (25:4471)
  • [11] C. Heim, Une borne pour la longeur des géodésiques periodiques d'une variété riemannienne compacte, Thesis, Université Paris, 1971.
  • [12] Y. Itokawa, The topology of certain riemannian manifolds with positive Ricci curvature, J. Differential Geom. 18 (1983), 151-155. MR 697986 (84i:53044)
  • [13] W. Klingenberg, Contributions to riemannian geometry in the large, Ann. of Math. 69 (1950), 654-666. MR 0105709 (21:4445)
  • [14] W. Klingenberg and T. Sakai, Injectivity radius estimate for $ \frac{1}{4}$-pinched manifolds, Arch. Math. 34 (1980), 371-376. MR 593953 (82c:53030)
  • [15] T. Nagayoshi and Y. Tsukamoto, On positively curved riemannian manifolds with bounded volume, Tôhoku Math. J. 25 (1973), 213-218. MR 0346703 (49:11428)
  • [16] Y. Otsu, K. Shiohama, and T. Yamaguchi, A new version of differential sphere theorem, Inv. Math. 98 (1989), 219-228. MR 1016261 (90i:53049)
  • [17] S. Peters, Cheeger's finiteness theorem for diffeomorphism classes of riemannian manifolds, J. Reine Angew. Math. 394 (1984), 77-82. MR 743966 (85j:53046)
  • [18] K. Shiohama, A sphere theorem for manifolds of positive Ricci curvature, Trans. Amer. Math. Soc. 275 (1983), 811-819. MR 682734 (84c:53041)
  • [19] J. Stallings, Polyhedral homotopy spheres, Bull. Amer. Math. Soc. 66 (1960), 485-488. MR 0124905 (23:A2214)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53C20

Retrieve articles in all journals with MSC: 53C20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1991-1042262-0
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society